Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Medication Question

  • Please log in to reply
4 replies to this topic

#1 Purr


    Silver Member

  • Members
  • PipPipPipPip
  • 264 posts
  • Location:Kokomo IN

Posted 12 February 2011 - 06:32 PM

Has anyone ever experienced taking a medication for a long period of time and then developing side effects? :emoticon-dont-know:

These emoticons are GREAT!!!!

Purr :great:
Love makes the world go around!

#2 docmartenmom


    Senior Bronze Member

  • Members
  • PipPipPip
  • 57 posts
  • Location:NY

Posted 12 February 2011 - 09:17 PM

Hi Purr,

I haven't been on any meds long enough yet to experience side effects, but if I do, I will let you know! I have been on Nabumetone since April 2010 and for the last couple of months it has been less effective as usual. Hopefully the Plaquenil will help me.

Good luck ~


#3 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 12 February 2011 - 11:08 PM

Hi Purr,

I've read of some medications whose side effects seem to be dose and/or duration (how long you've been taking them) dependent, so I would guess that it might be possible. Another thought is that if you've added another medication, even some of the non-prescription, over-the-counter things, that there could be an interaction or a cumulative effect. I'd let your doctor know what you are experiencing, just to be on the safe side.

Warm wishes,
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#4 CraigR


    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 438 posts
  • Location:Escondido (near San Diego), Ca

Posted 12 February 2011 - 11:21 PM

I've taken Dilantin (phenytoin, an anti-convulsivant) for forty years, but it isn't a sclero medication. No noticeable side effects. Taken Evoxac (for Sjogren's) for about five years, Revatio for about 2 years, Tracleer (bosentan) for 4 years (both for pulmonary hypertension), as well as a very strong pain med for peripheral neuropathy. No side effects except constipation from pain med (typical for pain meds, but manageable with diet).

Side effects can vary greatly among individuals. Some drugs have very predictable side effects which are easy to research. An example would be prednisone, a miraculous drug for relieving inflammation, but with potentially dangerous side effects.


#5 Joelf


    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,554 posts
  • Location:West Sussex

Posted 13 February 2011 - 02:54 AM

Hi Purr,

I've been on Prednisolone and Azathioprine for quite a while now and my consultant has told me I'll be remaining on them for at least a couple of years. I think that their idea is that as I'm fairly newly diagnosed with Sclero (19 months) they feel that it could flare up again and before my treatment the fibrosing organising pneumonia on my lungs was very active.

At the start of taking Azathioprine I did have a problem with my liver enzymes but that was solved by reducing the dosage. Unfortunately with Prednisolone I found the side effect of weight gain didn't manifest itself until I'd been on the drug for a few months (I hadn't put on any weight at first and was feeling very smug!! ;) .....that'll teach me! :lol: ) I have a blood test every 6 weeks to check my liver and kidneys and to make sure the drugs aren't suppressing my immune system too much.

As Jeannie has mentioned the side effects of some drugs (like Prednisolone) only become apparent after a while and I would agree that a trip to your doctor would be the best idea if you're feeling concerned.

Jo Frowde
ISN Assistant Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)